I have only been on gleevec for 2 weeks. week one at 100mg once a day and week two 100mg twice a day. in the last 45 minutes i have had a fuulness in my throat/neck and my elelids on both etes have filled with fluid. Why is that happening? I am supposed to go up another 100mgs per day starting tomorrow. I have also developed a cold sore and have lots of itching around my face. Is this all just normal for gleevec?
My eyelids just filled with fluid
Posted 20 February 2011 - 10:41 PM
Fluid retention (edema) is certainly an issue with Gleevec. I also have experienced difficulty swallowing from time to time, apparently due to swelling of tissues in the throat. Some take Lasix to control edema.
Posted 20 February 2011 - 10:43 PM
Thanks for answering so quickly. Is that a script i need to get from doc?
Posted 20 February 2011 - 11:29 PM
I take my Glivec in the morning which is why I think I get fluid around my ankles during the week as I sit for long periods of time at a desk. I did get fluid around the eyes on occasion when I was taking the Glivec at night. I've found if I take a nap on the weekends I don't suffer with fluid around the ankles.
You can get a script for a diuretic from your doctor, but you need to be careful with your potassium levels when taking them. Women are more prone to fluid retention, but you can help your body by watching your salt intake and drinking more water.
I've also had the fullness in my throat, which seemed to make it difficult to swallow. I had never read this as a side effect before so thought it was just an unusual way my body reacted to the Glivec. I also noticed it was worse if I drank soft drink around the time I had the Glivec.
Haven't had a cold sore, but then I wasn't prone to them prior to the Glivec. The itching could be the start of the Glivec rash - talk to your doctor about that. I take Periactin (which is an antihistamine) so got through the Glivec rash fairly easily. A topical antiseptic cream also helped with the rash.
Hang in there.
Posted 20 February 2011 - 11:57 PM
You're welcome 5tc. Hopefully we can get you through the side effects and the Gleevec works well for your CML.
Posted 21 February 2011 - 06:36 AM
One of my first side effects with Gleevec was puffiness around both eyes. I still have it 18 months later but it not quite as bad, in fact most people do not notice it now. It does seem worse in the morning, then eases up. I do not take any diuretics, just watch my salt intake and drink at least 8 glasses of water a day. Watery eyes too. That can come and go depending on "who knows what"? I also get the occasional swelling in my feet and ankles. My Onc had my legs and feet checked with a "doplar" just to be sure it was nothing else. The skin issues I have are sun sensitivity, and that did not show up for about 9 months. I had sun poisening. Now I use a sun screen in the summer months. If you have issues with a sun screen you can get very good sun screen products from a Dermatoloist. Gleevec does tend to make our skin thinner, and I did start getting rashes and itchiness. I now use totally fragrance free products, including laundry products. I do not have problems any more. My Dermatologist recomended Cetaphil moisturizer, it works great. I use fragrance free Dove soap, which by the way was recomended by Radiation Oncologists to several friends having radiation treatments so I knew it would be mild. Good luck.
Posted 21 February 2011 - 08:50 AM
Thanks for all the suggestions, dont know how long it would have taken me to find all of this out on my own.
Posted 21 February 2011 - 09:00 AM
You may want to ask your doc for an Rx for diazide rather than lasix. Dr. Druker prefers it because it is easier on the potassium. FYI someone on the other site I like, www.newcmldrug.com mentioned having vocal cord edema that made it difficult for her to swallow at times.
"You can't change the direction of the wind but you can adjust your sails."
DX 12/08; Gleevec 400mg; liver toxicity; Sprycel 100mg.; CCyR 4/10; MMR 8/10; Pleural Effusion 2/12; Sprycel 50mg. Maintaining MMR; 2/15 PCRU; 8/16 drifting in and out of undetected like a wave meeting the shore. Retired 12/23/2016! 18 months of PCRU, most recent at Mayo on 7/25/17 was negative at their new sensitivity reporting of 0.003.<p>
Posted 21 February 2011 - 02:40 PM
Many of us have fluid retention around the eyes and gleevec skin rashes. I even had bubbles in the whites of my eyes!
I use a combination of lasics and hydrochlorothiazide-- taking more or less as needed. I also watch my salt intake. In addition, preperation H ointment helps around the eyes (LOL--- really!!). And for woman- spirolactone helps the edema of the face and ankles- and makes the skin rash go away in a matter of days! Good luck-- you just have to find what works best for you!
Posted 21 February 2011 - 08:19 PM
I'm not sure of what your summers are like, but you need to be careful if you live somewhere where you have heat and humidity. I ventured out at lunch time yesterday for a walk of about 45 minutes, on one of our hotter humid days. Later that night, by feet were puffier than normal also noticed some of my other Glivec side effects decided to make an appearance eg muscle cramp, nausea and diarrhea.
Posted 21 February 2011 - 09:41 PM
I went to onc for my weekly visit today and by the time i got there i was having chest heaviness and my throat was really tight and i had a rash from my forehead down into my shirt. after they took blood i started to do that seizing/ not breathing thing that i did last month and they gotme stablized then sent me off in an ambi to the ER. I was x-rayed (chest) and ct-scanned w/contrast (chest, tummy, neck) and DX with severe allergic reaction, dosed up with prednisone and benadryl and held till all symptoms passed and ct scan was read. the original clot is gone and no others were found. no fluid in or around lungs and everything elso was god... labs, coumadin levels.
so we are just not sure now if I am developing an allergy to peanut butter which i have always been fine with or to the gleevec. I am quitting peanut butter for a while and taking my gleevec now and waiting an hour before taking coumadin to make sure i dont flare up right gleevec again. bought lots of benadryl and see onc again tomorrow..
Thanks everyone for being here for me
Posted 22 February 2011 - 01:41 AM
Let us know how you go with the Gleevec. Hopefully it is the peanut butter and not the Gleevec, though peanut allergy can be a bit difficult to manage, as a lot of things seem to possibly contain traces.
Posted 22 February 2011 - 02:38 PM
I also have the fluid retention mostly around my eyes. It does fluctuate and I watch the sodium as well. My massage therapist has done gentle lymphatic drainage and one thing she taught me that makes a difference is that when I am almost done showering do a combination of cold then hot water and try to end with cold water. Only make the water as cold as tolerated and it helps with the lymphatic drainage. At first I wasn't too sure about it but the days that I don't do this, I am more puffy. I do have a low dose of lasix that I take only occasionally when needed. As well, drink lots of water as it helps flush it out. I have been on the Gleevec for 13 months now and have to say it has gotten better but still have some days where it is worse. In the summer, I do have more swelling in my feet on those hot days.
Posted 23 February 2011 - 09:12 PM
Well we are pretty sure i am developing an allergy to the gleevec. we are staying the course and have upped it to 200mgs 2x per day. i have to take benadryl with each dose and anytime in between as needed. figure it will be a rough few days getting used to the double dose but then hopefully it settles somewhat.
Posted 24 February 2011 - 09:46 AM
we dont have a very good plan B. it would be to take break from g and then retry tasigna. thanks for th link tothe newes trial med. i will talk to doc about that too.
goodnews is benadryl is keeping my throat open and rash to a minimum.
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users